uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Marginal deadweight loss when the income tax is nonlinear
Uppsala University, Disciplinary Domain of Humanities and Social Sciences, Faculty of Social Sciences, Department of Economics, Uppsala Center for Fiscal Studies.
Ecole Normale Super Lyon, BP 7000, F-69342 Lyon 07, France;LSE, UMR GATE, BP 7000, F-69342 Lyon 07, France.
2019 (English)In: Journal of Econometrics, ISSN 0304-4076, E-ISSN 1872-6895, Vol. 211, no 1, p. 47-60Article in journal (Refereed) Published
Abstract [en]

Most theoretical work on how to calculate the marginal deadweight loss has been done for linear taxes and for variations in linear budget constraints. This is quite surprising because most income tax systems are nonlinear, generating nonlinear budget constraints. Instead of developing the proper procedure to calculate the marginal deadweight loss for variations in nonlinear income taxes, a common procedure has been to linearize the nonlinear budget constraint and apply methods that are correct for variations in a linear income tax. Such a procedure leads to incorrect results. The main purpose of this paper is to show how to correctly calculate the marginal deadweight loss when the income tax is nonlinear. A second purpose is to evaluate the bias in results that obtains when a linearization procedure is used. Our main theoretical result is that the overall curvature of the tax system plays the same role as the curvature of indifference curves for the size of the marginal deadweight loss. Using numerical simulations calibrated on US data, we show that common linearization procedures may lead to substantial overestimation of the marginal deadweight loss. 

Place, publisher, year, edition, pages
ELSEVIER SCIENCE SA , 2019. Vol. 211, no 1, p. 47-60
Keywords [en]
Marginal deadweight loss, Taxable income, Nonlinear budget constraint
National Category
Economics
Identifiers
URN: urn:nbn:se:uu:diva-390082DOI: 10.1016/j.jeconom.2018.12.005ISI: 000472246100005OAI: oai:DiVA.org:uu-390082DiVA, id: diva2:1340791
Available from: 2019-08-06 Created: 2019-08-06 Last updated: 2019-08-06Bibliographically approved

Open Access in DiVA

No full text in DiVA

Other links

Publisher's full text

Authority records BETA

Blomquist, Sören

Search in DiVA

By author/editor
Blomquist, Sören
By organisation
Uppsala Center for Fiscal Studies
In the same journal
Journal of Econometrics
Economics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 37 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf